Arizona, 2005

Hail in Arizona, August 2, 2005

August 2, 2005 · NWS TWC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 2, 9:29 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 9:29 AM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
929 AM MST TUE AUG 2 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. THERE WILL BE DAY-TO-DAY
VARIATIONS...BUT IN GENERAL MOISTURE WILL REMAIN PLENTIFUL ENOUGH
FOR A DAILY BOUT OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.
&&

.DISCUSSION...THE TUCSON MORNING UPPER-AIR SOUNDING WAS SHOWING A
MODERATELY UNSTABLE AIRMASS IN PLACE TODAY WITH PLENTY OF MOISTURE.
THE STEERING FLOW WAS GENERALLY FROM THE EAST TO SOUTHEAST BUT
RATHER LIGHT. THE EL PASO SOUNDING SHOWED A LITTLE STRONGER MID
LEVEL FLOW AND THE DIRECTIONAL SHEAR ON REGIONAL SOUNDINGS WAS WEAK.
PWATER VALUES WERE STILL NEAR OR IN EXCESS OF 1.50 INCHES WITH A DRY
MID LEVEL LAYER PRESENT. BASED ON THE THERMODYNAMIC PROFILES...THE
AIRMASS LOOKED RIPE FOR STRONG DEEP CONVECTION TODAY ACROSS
SOUTHEAST ARIZONA. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL
AND STRONG DOWNBURST WINDS. EXPECT THUNDERSTORMS TO FIRE IN THE
MOUNTAINS THIS MORNING WITH THE ACTIVITY MOVING INTO THE LOWER
DESERTS THIS AFTERNOON AND EVENING. ACROSS EASTERN COCHISE AND
GRAHAM COUNTIES...THE POTENTIAL FOR DAMAGING WINDS WILL BE THE MAIN
CONCERN WITH LOCALLY HEAVY DOWNPOURS AND WET MICROBURST TYPE STORMS
ELSEWHERE. THE UPPER-AIR PATTERN SHOWED AN UPPER LOW SPINNING OVER
MEXICO JUST SOUTH OF THE TEXAS BIG BEND AREA WITH A WEAK CIRCULATION
NEAR BAJA. A BROAD HIGH PRESSURE RIDGE REMAINED CENTERED OVER THE
CENTRAL UNITED STATES THIS MORNING AND WAS THE MAIN FEATURE
PROVIDING THE MID LEVEL EAST TO SOUTHEASTERLY FLOW. LATEST MODELS
KEEP THE UPPER HIGH CENTERED OVER THE CENTRAL UNITED STATES THE NEXT
FEW DAYS WHICH WILL MAINTAIN MOISTURE OVER THE REGION. THE UPPER LOW
OVER MEXICO WAS PROGGED TO SLOWLY TRACK WESTWARD POSSIBLY ENHANCING
THUNDERSTORM ACTIVITY THURSDAY INTO FRIDAY. UNTIL THEN...ISOLATED TO
SCATTERED THUNDERSTORMS CAN BE ANTICIPATED EACH DAY.
&&

.FIRE WEATHER...STILL ENOUGH MOISTURE IN PLACE TO RESULT IN HIGH RH
VALUES DURING THE OVERNIGHT HOURS FOR ALL BUT THE FAR EASTERN
AREAS...WHERE SOME TEMPORARY DRYING (ALBEIT SLIGHT) HAS TAKEN PLACE
AT THE SURFACE. A FAVORABLE MONSOON FLOW PATTERN IS EXPECTED TO
CONTINUE IN PLACE THROUGHOUT THE FORECAST PERIOD WITH SCATTERED
SHOWERS/THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS
AFTER TODAY.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE.....JULY HIGHLIGHTS...
...ALL-TIME WARMEST MONTH ON RECORD...
...WARMEST AND 11TH DRIEST JULY ON RECORD...
...2ND LATEST START TO THE ANNUAL MONSOON...
...LONGEST STRETCH WITH HIGHS OF 100 DEGREES OR GREATER...
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC...JD
FIRE WEATHER/AVIATION...CS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 2, 12:15 PM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST TUE AUG 2 2005

AZZ019-029>035-031900-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1215 PM MST TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA...ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SYNOPSIS...PLENTY OF MONSOON MOISTURE REMAINS FROM THE WESTERN
DESERTS TO THE CHIRICAHUAS. LESS CLOUDINESS TODAY SHOULD RESULT IN
MORE ACTIVE THUNDERSTORMS REGION WIDE. STORMS WILL PROPAGATE OFF
HIGHER TERRAIN INTO THE STRONGLY HEATED LOWER ELEVATIONS DURING THE
AFTERNOON AND EVENING.

DISCUSSION...WHILE SHEAR REMAINS VERY WEAK...15-25 KT OF EASTERLY
MID LEVEL FLOW FLOWING BELOW FOUR CORNERS HIGH MAY INCREASE THREAT
OF SEVERE THIS AFTERNOON COMPARED TO THE PAST FEW DAYS...WITH GUSTY
WINDS IN STRONGEST CELLS.  MODERATE INSTABILITY AND STEEP LOW LEVEL
LAPSE RATES INDICATE GENERALLY PULSE CELLS BUT A FEW MULTICELLULAR
STORMS MAY OCCUR LATE THIS AFTERNOON...ESPECIALLY NEAR INTERSECTING
OUTFLOWS. AGAIN THE MAIN THREAT WILL BE FLASH FLOODING...DUE TO SLOW
STORM MOVEMENT...WITH ELEVATED CONCERNS OVER SANTA CRUZ AND PIMA
COUNTIES WHERE HEAVY RAINS HAVE OCCURED THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED TUESDAY AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greenlee

When
August 2, 12:35 PM MST to 12:50 PM MST
Where
Greenlee County, Hannagan Meadow
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.633, -109.333

The Hannagan Meadow Lodge in the Town of Hannagan Meadow, reported 0.88 inch hail falling and covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469249.